Delaware, 2012

Winter Weather in Delaware, December 29, 2012

December 29, 2012 · NWS PHI · 1 event in 1 county or zone

A low pressure system that moved off the North Carolina coast dropped 1 to 2 inches of snow in northern New Castle County before the precipitation changed to rain during the early afternoon on the 29th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that moved off the North Carolina coast dropped 1 to 2 inches of snow in northern New Castle County before the precipitation changed to rain during the early afternoon on the 29th. The snow began falling during the mid morning of the 29th and changed to rain in most places by 1 p.m. EST that day. Representative snowfall included 1.6 inches in Newark and Hockessin, 1.4 inches in Greenville and 0.4 inches in Wilmington. The snow was caused by a low pressure system that moved from the Texas coast on the morning of the 28th, to southern North Carolina on the morning of the 29th. From there it intensified as it move northeast and passed just east of Cape Hatteras on the afternoon of the 29th and south of Cape Cod on the evening of the 29th. Warmer air was able to move in and change the snow to rain. There was not a strong enough high pressure system to the north or much cold air in place at the start of precipitation to keep it as snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 29, 9:56 AM EST, 4 minutes earlier.

Area forecast discussion, Dec 29, 9:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
956 AM EST SAT DEC 29 2012

.SYNOPSIS...
LOW PRESSURE WAS DEVELOPING NEAR THE COAST OF SOUTH CAROLINA THIS
MORNING. THE LOW IS EXPECTED TO PASS OFF THE COAST NEAR CAPE HATTERAS
AROUND MIDDAY BEFORE REACHING THE WATERS OFF NEW ENGLAND TONIGHT.
HIGH PRESSURE IS FORECAST TO BUILD INTO OUR REGION FROM THE WEST
AND SOUTHWEST ON SUNDAY AND MONDAY. A COLD FRONT FROM THE NORTHWEST
IS ANTICIPATED TO ARRIVE ON TUESDAY WITH ANOTHER COLD FRONT EXPECTED
FOR THURSDAY. HIGH PRESSURE SHOULD FOLLOW FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FEW CHANGES WERE NEEDED SO FAR. A DRY SLOT MOVING ACROSS THE AREA
THIS MORNING HAS LED TO A LATER STARTING TIME FOR THE
PRECIPITATION ACROSS THE AREA. THE DRY SLOT APPEARS TO BE FILLING
IN NOW...SO RAIN/SNOW WILL START SHORTLY ACROSS THE PHILADELPHIA
METRO AREA. PART OF THE PREVIOUS FAD REMAINS BELOW. - PO

THIS SYSTEM CONTINUES TO BE CHALLENGING PARTICULARLY ALONG THE
IMMEDIATE INTERSTATE 95 AREAS, AS ABOUT TWENTY FOUR HOURS AGO
MAINLY SNOW WAS EXPECTED. HOWEVER, MUCH OF THE MODEL GUIDANCE
WANTS TO WARM THE AIRMASS MAINLY BETWEEN ABOUT 925 MB AND 950 MB.
AN EXAMINATION OF THE FORECAST SOUNDINGS SHOWS THIS WARM LAYER IS
NOT ALL THAT DEEP. THIS WILL LIKELY PLAY SOME HAVOC WITH THE
PRECIPITATION BETWEEN RAIN AND SNOW AND ALSO HAS IMPLICATIONS ON
OUR CURRENT HEADLINES.

THE SURFACE LOW WILL TRACK TO OUR SOUTH AND EAST THIS AFTERNOON,
HOWEVER ONE SURFACE LOW WILL BE MOVING UP THE OHIO VALLEY AND WEAKEN
WHILE A SECONDARY ONE DEVELOPS IN THE MID ATLANTIC AND BECOMES THE
PARENT STORM. IT APPEARS THAT MUCH OF THE MODEL GUIDANCE WANTS TO
HOLD THE IDENTITY OF THE FIRST LOW A LITTLE LONGER, WHICH ALLOWS
SOME WARMING TO MAKE ITS WAY FARTHER INLAND AS THE LOW-LEVEL FLOW
TURNS EAST OR SOUTHEAST FOR A TIME /ALTHOUGH ON THE LIGHTER SIDE/.
THE INFLOW IS NOT TERRIBLY STRONG LOOKING, SOME 20-25 KNOTS IN THE
WAA LAYER, BUT ACCORDING TO SOME MODEL GUIDANCE THIS IS ENOUGH TO
CHANGE WILMINGTON, PHILADELPHIA TO EVEN NEAR TRENTON TO RAIN FOR
AWHILE. THE AIRMASS WHILE CHILLY, IS NOT FROM A REAL COLD SOURCE AND
THERE IS NO STRONG SURFACE HIGH LOCKED IN TO OUR NORTH. THIS MAY BE
THE REASONING BEHIND THE LOW-LEVEL WARMING UP TO THE FALL LINE.
HOWEVER, WE DO BELIEVE A BURST OF SNOW WILL OCCUR UP INTERSTATE 95
THIS MORNING AS THE INCOMING LARGE SCALE ASCENT/WAA WORKS INTO A
FAIRLY DRY AIRMASS. THIS WILL RESULT IN EVAPORATIONAL COOLING TO
ALLOW FOR ALL SNOW TO OCCUR FOR A FEW HOURS, THEN OUR CONFIDENCE
DROPS FROM THERE. THE 00Z ECMWF APPEARS TO BE COLDER FOR THESE
AREAS, AND SOUNDINGS DO SHOW AN OPPORTUNITY FOR A LONGER PERIOD OF
SNOW AS THE FREEZING LEVEL IS LOWER. AN EXAMPLE, THE ECMWF LOOKS TO
INCREASE THE 925 MB TEMPERATURE AT PHILADELPHIA TO RIGHT NEAR 0C AT
18Z BEFORE COOLING THEREAFTER. FARTHER SOUTH AND EAST, AFTER A
LITTLE SNOW THEN ALL RAIN IS ANTICIPATED. WE ARE NOT SEEING A
PRONOUNCED WARM LAYER ABOVE A SUB-FREEZING COLD LAYER, THEREFORE
THIS LOOKS LIKE A RAIN AND SNOW SCENARIO.

JUST NORTHWEST AND WEST OF THE FALL LINE, ANY LOW-LEVEL WARMING
SHOULD QUICKLY BE GONE OR BE NEGLIGIBLE THEREFORE WE WILL CONTINUE
WITH ALL SNOW. FARTHER NORTHWEST, ALL SNOW IS A CERTAINTY. OVERALL
IN THESE AREAS, DEEPER MOISTURE AND LIFT WITHIN THE DENDRITE SNOW
GROWTH ZONE SHOULD RESULT IN HEAVIER SNOWFALL RATES PROBABLY DURING
THE 15Z TO 20Z TIME FRAME. THE FRONTOGENETIC FORCING DOES NOT REALLY
POINT TO TRUE MESOSCALE BANDING AS THE SYSTEM IS NOT COMPLETELY
PHASING YET, HOWEVER THERE SHOULD BE HIGHER INTENSITY SNOWFALL FOR A
TIME GIVEN LIFT FROM THE MAIN NORTHERN STREAM SHORT WAVE TROUGH. THE
PRESENCE OF AN INVERTED SURFACE TROUGH HOWEVER MAY HELP ENHANCE THE
PRECIPITATION SOME AS IT ADDS TO THE CONVERGENCE/LIFT, ALTHOUGH SOME
OF THE OPERATIONAL MODELS HAVE BACKED OFF THIS POTENTIAL AT TIMES.

FOR NOW WE MAINTAINED THE WINTER WEATHER ADVISORIES NORTH AND WEST
OF INTERSTATE 95 WITH 2-5 INCHES FORECAST. THE FAR SOUTHEASTERN TIER
OF THE ADVISORY IS TROUBLESOME GIVEN THE AFOREMENTIONED ISSUES. WE
DO BELIEVE THAT A BURST OF SNOW OCCURS THIS MORNING AS THE INCOMING
LIFT SATURATES AND WET BULBS THE ATMOSPHERIC PROFILE. FORECAST
SOUNDINGS FOR WILMINGTON TO PHILADELPHIA TO NEAR TRENTON SUGGEST
THIS EVAPORATIVE COOLING PROCESS OCCURRING FAIRLY QUICKLY WITH EVEN
AN ISOTHERMAL PROFILE FOR A TIME. THIS WOULD SUGGEST THE POTENTIAL
FOR A BURST OF SNOW. WE THEN BROUGHT IN A MIX AROUND MIDDAY TO EVEN
A CHANGEOVER TO RAIN NEARBY FOR A TIME. THIS WHOLE AREA CARRIES MUCH
LOWER CONFIDENCE REGARDING NOT ONLY PRECIPITATION TYPE DURATION BUT
ALSO AMOUNTS. SINCE WE BELIEVE THE BURST OF SNOW ASPECT SHOULD OCCUR
FOR A TIME THIS MORNING, WE WILL MAINTAIN THE ADVISORY FOR NOW WITH
NOT MUCH CHANGE TO THE SNOW AMOUNTS. WE DID CHIP AWAY SOME THE
AMOUNTS ALONG THE FAR SOUTHEAST EDGE. IN THE END, THIS PART OF THE
ADVISORY MAY BE ABLE TO BE CANCELLED EARLY.

AS FOR TEMPERATURES, WE USED A GFS/NAM MOS BLEND THEN ADJUSTED THESE
DOWN SOME PARTICULARLY NORTH AND WEST OF INTERSTATE 95 AS PRECIPITATION
FALLING THE MAJORITY OF THE DAY SHOULD KEEP TEMPERATURES COLDER. THE
HOURLY TEMPERATURES WILL LIKELY NEED SOME WORK TODAY, ESPECIALLY AS
THE PRECIPITATION OCCURS ALLOWING FOR EVAPORATIVE COOLING AND BASICALLY
DOES NOT FOLLOW A TYPICAL DIURNAL CURVE. THE CLOUDS THICKENING UP EARLY
THIS MORNING IS ALSO INCREASING THE TEMPERATURES SOME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
AS THE SURFACE LOW TRACKS SOUTHEAST OF LONG ISLAND DURING THE
EVENING, IT IS FORECAST TO RAPIDLY INTENSIFY AS THE UPPER-LEVEL
TROUGH TAKES ON A NEGATIVE TILT. THIS OCCURS AS PHASING GETS
COMPLETED. THERE SHOULD BE SOME WRAPAROUND PRECIPITATION EARLY ON,
AND AS THE FLOW SHIFTS TO THE NORTH AND NORTHWEST CAA WILL
INCREASE. THIS MAY ALLOW ANY AREAS THAT CHANGED TO RAIN TO END AS
A LITTLE SNOW. WE ARE NOT REAL SURE HOW FAST THIS OCCURS,
THEREFORE DID NOT HIT IT ALL THAT HARD ATTM. AS A RESULT, WE DID
NOT CHANGE THE END TIME OF THE ADVISORY /7 PM/. THE FORECAST
SOUNDINGS OVERALL SUGGEST THAT DRYING STARTS ALOFT BUT HIGHER
MOISTURE REMAINS LONGER IN THE LOWER LEVELS. THIS MAY RESULT IN
PATCHY DRIZZLE, ALTHOUGH WE WOULD LIKE TO SEE AN INVERSION WITH
MORE SATURATION TO LEAN MORE IN THIS DIRECTION.

AS THE STRENGTHENING STORM TRACKS TOWARD THE CANADIAN MARITIMES
OVERNIGHT, CAA STRENGTHENS ALONG WITH A TIGHTENING PRESSURE
GRADIENT. THE WINDS ALOFT ALSO STRENGTHEN, AND THEREFORE MIXING
WILL BECOME MORE EFFICIENT. THIS WILL RESULT IN BRISK CONDITIONS
DEVELOPING DURING THE COURSE OF THE NIGHT. THERE COULD BE SOME
FLURRIES OR A SNOW SHOWER AROUND AS THE MAIN TROUGH AXIS SHIFTS
ACROSS LATE, HOWEVER ENOUGH DRYING SHOULD TAKE PLACE TO ALLOW FOR
AT LEAST PARTIAL CLEARING FROM SOUTHEAST TO NORTHWEST, AND
FLURRIES CONFINED MAINLY TO OUR NORTHWEST ZONES OVERNIGHT. THE
INCREASING WIND MAY HELP DRY ROAD SURFACES, HOWEVER WHERE THE SNOW
ACCUMULATED AND SOME WETNESS REMAINS, LOCALLY ICY CONDITIONS COULD
DEVELOP ON UNTREATED SURFACES AS TEMPERATURES DROP MORE.

AS FOR TEMPERATURES, WE TOOK AN EVEN MOS BLEND WHICH WAS SIMILAR
TO CONTINUITY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ON SUNDAY MORNING, A MID LEVEL LOW IS FORECAST TO BE LOCATED NEAR
THE WESTERN END OF NOVA SCOTIA AND A RIDGE AXIS IS EXPECTED TO
EXTEND OVER THE MIDDLE PART OF THE COUNTRY. WITH A PROGRESSIVE
PATTERN IN PLACE, THE LOW SHOULD CONTINUE TO MOVE TO THE
NORTHEASTWARD AND THE AXIS OF THE FLATTENING RIDGE IS ANTICIPATED
TO PASS OVERHEAD LATE ON MONDAY.

AT THE SURFACE, LOW PRESSURE IS FORECAST TO MOVE ALONG THE COAST
OF NOVA SCOTIA ON SUNDAY WITH HIGH PRESSURE BUILDING EASTWARD FROM
THE LOWER MISSISSIPPI RIVER VALLEY TO THE SOUTHEASTERN STATES. THE
GRADIENT BETWEEN THE SYSTEMS WILL PRODUCE WINDY CONDITIONS IN OUR
REGION FOR SUNDAY. THE 0000 UTC OPERATIONAL RUNS OF THE NAM AND
THE ECMWF ARE INDICATING WIND SPEEDS GENERALLY IN THE 35 TO 40
KNOT RANGE AROUND 925 HPA OVER OUR REGION. AS USUAL, THE GFS IS A
BIT STRONGER THAN THE OTHER TWO MODELS. WHILE CONDITIONS MAY GET
CLOSE TO WIND ADVISORY CRITERIA, A WEAK TEMPERATURE INVERSION
SHOULD KEEP THE ATMOSPHERE FROM MIXING AT PEAK EFFICIENCY. THE
INVERSION MAY ALSO KEEP SOME STRATOCUMULUS TRAPPED OVER PARTS OF
OUR REGION IN THE COLD ADVECTION ON SUNDAY. WE HAVE ALSO INCLUDED
A CHANCE OF FLURRIES ACROSS OUR NORTHWESTERN COUNTIES.

AS THE LOW MOVES FARTHER AWAY AND AS HIGH PRESSURE CONTINUES TO
BUILD INTO OUR REGION ON SUNDAY NIGHT AND MONDAY, THE WIND WILL
LIKELY DIMINISH. A CLEAR TO PARTLY CLOUDY SKY IS EXPECTED FOR
SUNDAY NIGHT. HIGH CLOUDS, SPILLING OVER THE MID LEVEL RIDGE,
SHOULD BUILD OVER OUR REGION ON MONDAY,

A WEAK COLD FRONT IS FORECAST TO DROP THROUGH OUR REGION ON
TUESDAY. IT WILL HAVE A LIMITED AMOUNT OF MOISTURE ASSOCIATED WITH
IT. NEVERTHELESS, THE IS A SLIGHT CHANCE OF LIGHT SNOW SHOWERS FOR
MAINLY OUR NORTHERN AND CENTRAL COUNTIES ON MONDAY NIGHT IN THE
WARM ADVECTION JUST AHEAD OF THE BOUNDARY. FOR TUESDAY, WE WILL
CARRY A SLIGHT CHANCE OF PRECIPITATION FOR OUR ENTIRE FORECAST
AREA WITH THE COLD FRONT. BOUNDARY LAYER TEMPERATURES WOULD
SUPPORT ALL SNOW IN THE NORTH, A MIX OF SNOW AND RAIN IN OUR
CENTRAL COUNTIES AND MAINLY RAIN IN THE SOUTH. AGAIN, AMOUNTS
SHOULD BE VERY LIGHT IF ANY PRECIPITATION FALLS.

WEAK HIGH PRESSURE SHOULD NOSE INTO OUR REGION FROM THE WEST FOR
WEDNESDAY BRINGING DRY WEATHER CONDITIONS.

ANOTHER COLD FRONT FROM THE NORTHWEST IS EXPECTED FOR THURSDAY.
BASED ON THE LATEST GUIDANCE, THE BOUNDARY WILL HAVE EVEN LESS
MOISTURE ASSOCIATED WITH IT THAN THE TUESDAY COLD FRONT. AS A
RESULT, WE WILL NOT FORECAST ANY PRECIPITATION. THE MID LEVEL
TROUGH ACCOMPANYING THE FRONT IS EXPECTED TO PASS OVER THE
NORTHEASTERN STATES IN THE THURSDAY NIGHT INTO FRIDAY TIME FRAME.
IT IS EXPECTED TO BE FOLLOWED BY THE COLDEST AIR OF THIS WINTER
SEASON, SO FAR.

TEMPERATURES FROM SUNDAY THROUGH THURSDAY ARE ANTICIPATED TO BE
FAIRLY TYPICAL FOR NEW YEAR'S WEEK. HOWEVER, WE EXPECT CONDITIONS
TO BECOME NOTICEABLY COLDER LATE IN THE WEEK. FRIDAY'S MAXIMUM
TEMPERATURES MAY BE AROUND 10 DEGREES BELOW NORMAL.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A QUICK MOVING STORM WILL AFFECT ALL OF OUR TERMINALS TODAY INTO
TONIGHT, WITH VFR QUICKLY LOWERING TO MVFR THEN TO IFR. THIS WILL
BRING SNOW AND RAIN TO THE REGION, WITH KMIV AND KACY SEEING MOSTLY
RAIN. FROM KTTN TO KPHL/KPNE AND KILG, SNOW TO START THEN SOME RAIN
MIXES IN. ALL SNOW IS EXPECTED AT KRDG AND KABE. THE START TIME
SHOULD BE THROUGH ABOUT 15Z FROM SOUTHWEST TO NORTHEAST. THE DETAILS
ARE BELOW.

KABE AND KRDG...
ALL SNOW IS EXPECTED AT THESE TERMINALS. VFR WILL QUICKLY LOWER TO
MVFR/IFR AS SNOW STARTS AND THEN INCREASES IN INTENSITY BY ABOUT
15Z. THERE SHOULD BE A PERIOD OF HEAVIER SNOW PROBABLY IN THE 15Z TO
20Z TIME FRAME BEFORE TURNING TO A LIGHTER INTENSITY. THIS WILL
RESULT IN VISIBILITIES DROPPING TO NEAR 1/2SM FOR A PERIOD OF TIME
ALONG WITH GREATLY REDUCED VERTICAL AND HORIZONTAL VISIBILITY. THIS
WILL RESULT IN A HIGH IMPACT EVENT FOR THESE TERMINALS. LIGHT WINDS
WILL BECOME NORTHEAST AT 5-10 KNOTS, THEN SHIFT TO THE NORTH AND
NORTHWEST LATE IN THE DAY AND IN THE EVENING. THE SNOW IS EXPECTED
TO TAPER TO A FLURRIES OR A FEW SNOW SHOWERS TOWARD EVENING WITH
IMPROVING VISIBILITIES, AND VFR IS EXPECTED TO RETURN GENERALLY FROM
ABOUT 02Z ONWARD. NORTHWEST WINDS DURING THE NIGHT WILL INCREASE TO
10-15 KNOTS.

KTTN, KPNE, KPHL AND KILG...
THERE IS STILL LOWER CONFIDENCE HERE AS THESE TERMINALS WILL BE VERY
NEAR THE TRANSITION FROM MAINLY RAIN AND ALL SNOW. VFR WILL QUICKLY
LOWER TO MVFR/IFR DURING THE MORNING WITH EVEN LIFR FOR A TIME
TODAY. THE AIRMASS IS DRY AND COLD ENOUGH TO ALLOW FOR ALL SNOW TO
START, THEN IT SHOULD MIX WITH RAIN AT TIMES. IT MAY CHANGE TO ALL
RAIN ESPECIALLY FROM THE IMMEDIATE KPHL METRO TO KILG SOUTH AND
EAST. THE TIMING OF THIS IS OF LOWER CONFIDENCE, BUT THERE LOOKS TO
BE A FEW HOURS OF ALL SNOW THIS MORNING BEFORE AT LEAST A MIX
OCCURS. IF A QUICK BURST OF SNOW CAN OCCUR, THIS WILL PROBABLY BE
OUR BEST CHANCE OF SEEING ACCUMULATIONS FOR A TIME. AS OF NOW, WE
BELIEVE THERE WILL BE A BURST OF SNOW TO START OUT THIS EVENT HERE.
KTTN SHOULD BE ABLE TO HOLD ONTO THE SNOW THE LONGEST. THE
PRECIPITATION IS EXPECTED TO TAPER OFF EARLY IN THE EVENING. LIGHT
NORTHERLY WINDS WILL TURN NORTHEAST OR EAST, THEN SHIFT BACK TO THE
NORTH AND NORTHWEST TOWARD EVENING AND INCREASE TO NEAR 10 KNOTS. A
NORTHWEST WIND WILL THEN INCREASE TO 10-15 KNOTS WITH GUSTS TO 20
KNOTS TONIGHT AS CONDITIONS RETURN TO VFR.

KMIV AND KACY...
THERE SHOULD BE ENOUGH CHILLY/DRY AIR IN PLACE TO ALLOW FOR A PERIOD
OF SNOW TO START A LITTLE LATER THIS MORNING, THEN MIX WITH AND
CHANGE TO RAIN BY 17Z AS THE AIRMASS WARMS. THERE IS A CHANCE
DURING THE TRANSITION THAT SOME ICE PELLETS OCCUR, HOWEVER THIS
LOOKS LOW AT THIS TIME. GENERALLY RAIN IS THEN EXPECTED THROUGH THE
BALANCE OF THE DAY, ALTHOUGH IT MAY END AS A PERIOD OF LIGHT SNOW
BETWEEN ABOUT 23Z AND 03Z. THE CEILINGS AND VISIBILITIES WILL LOWER
TO AT LEAST MVFR/IFR FOR A TIME, ALTHOUGH THE VISIBILITIES SHOULD BE
HIGHER OVERALL COMPARED TO THE WEST DUE TO MORE RAIN EXPECTED. THE
PRECIPITATION IS ANTICIPATED TO END IN THE 03Z TO 05Z TIME FRAME.
LIGHT WINDS WILL BECOME EASTERLY AND INCREASE TO NEAR 10 KNOTS BY
EARLY AFTERNOON, THEN TURN NORTH AND NORTHWEST TOWARD EVENING. THE
NORTHWEST WINDS WILL INCREASE TO 10-15 KNOTS TONIGHT WITH GUSTS TO
20 KNOTS AND CONDITIONS ARE EXPECTED TO RETURN TO VFR TOWARD 05Z.

OUTLOOK...
SUNDAY...MAINLY VFR WITH A NORTHWEST WIND FROM 15 TO 25 KNOTS
ALONG WITH GUSTS INTO THE 30 TO 35 KNOT RANGE.

SUNDAY NIGHT THROUGH WEDNESDAY...MAINLY VFR.

&&

.MARINE...
LOW PRESSURE WILL TRACK FROM THE MID ATLANTIC TODAY NORTHEASTWARD
OFF THE NEW ENGLAND COAST DURING THE EVENING, THEN TOWARD THE
CANADIAN MARITIMES OVERNIGHT. THIS STORM IS FORECAST TO INTENSIFY
QUICKLY AS IT EXITS OUR AREA TONIGHT. A LIGHT EASTERLY FLOW WILL
OCCUR FOR A TIME TODAY THEN SHIFT TO THE NORTH THIS AFTERNOON AND
INCREASE SOME. AS THE STORM SLIDES TO OUR EAST, A NORTHWEST WIND
WILL RESULT AND INCREASE LATE THIS AFTERNOON AND ESPECIALLY
TONIGHT AS CAA DEEPENS AND THE PRESSURE GRADIENT TIGHTENS. IT
APPEARS THAT SMALL CRAFT ADVISORY CONDITIONS DEVELOP THIS EVENING
FROM SOUTH TO NORTH, THEN AS THE STORM INTENSIFIES AND THE OVERALL
FLOW INCREASES DURING THE NIGHT STRONGER SURFACE WINDS RESULT. THE
FORECAST SOUNDINGS INDICATE THAT THE MIXING DEEPENS TONIGHT AND
THIS ALLOWS GALE FORCE GUSTS TO BECOME QUITE POSSIBLE. IT APPEARS
THAT THIS OPPORTUNITY IS THE GREATEST TOWARD DAYBREAK SUNDAY.
SINCE THE WINDS ARE EXPECTED TO BE RAMPING UP DURING TONIGHT, WE
WILL KEEP WITH ONE HEADLINE AND UPGRADE THE GALE WATCH TO A
WARNING, WHICH STARTS AT 06Z.

OUTLOOK...
STRONG LOW PRESSURE IN THE NOVA SCOTIA VICINITY AND HIGH PRESSURE
OVER THE SOUTHEASTERN STATES WILL LIKELY PRODUCE A STRONG
NORTHWEST WIND WITH GALE FORCE GUSTS FROM SUNDAY INTO SUNDAY
EVENING. AS A RESULT, THE GALE WATCH HAS BEEN UPGRADED TO A GALE
WARNING.

AS THE LOW MOVES FARTHER TO OUR NORTHEAST ON SUNDAY NIGHT, THE
GALE WARNING WILL LIKELY BE DOWNGRADED TO A SMALL CRAFT ADVISORY.

WIND GUSTS MAY CONTINUE TO APPROACH 25 KNOTS FROM MONDAY THROUGH
WEDNESDAY, ESPECIALLY ON OUR OCEAN WATERS. A WEAK COLD FRONT FROM
THE NORTHWEST IS FORECAST TO ARRIVE ON TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ054-
     055-060>062-070-071-101>106.
NJ...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ001-
     007>010-012-013-015>019.
DE...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ008.
MARINE...GALE WARNING FROM 1 AM TO 9 PM EST SUNDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...GORSE/O'HARA
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
Hazardous weather outlook, Dec 29, 4:24 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EST SAT DEC 29 2012

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-300930-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
424 AM EST SAT DEC 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-300930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
424 AM EST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF LIGHT SNOW IS POSSIBLE THIS MORNING BEFORE THE
PRECIPITATION CHANGES TO RAIN. SOME LOCATIONS MAY PICK UP A LIGHT
SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-300930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
424 AM EST SAT DEC 29 2012

...GALE WARNING IN EFFECT FROM 1 AM TO 9 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
December 29, 10:00 AM EST to 1:00 PM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424710.